Advertisement

Monatshefte für Mathematik

, Volume 177, Issue 2, pp 167–184 | Cite as

Extremal discrepancy behavior of lacunary sequences

Article
  • 158 Downloads

Abstract

In 1975 Walter Philipp proved the law of the iterated logarithm (LIL) for the discrepancy of lacunary sequences: for any sequence \((n_k)_{k \ge 1}\) satisfying the Hadamard gap condition \(n_{k+1} / n_k \ge q > 1,~k \ge 1,\) we have
$$\begin{aligned} \frac{1}{4 \sqrt{2}} \le \limsup _{N \rightarrow \infty } \frac{N D_N(\{ n_1 x \}, \dots , \{n_N x\})}{\sqrt{2 N \log \log N}} \le C_q \end{aligned}$$
for almost all \(x\). In recent years there has been significant progress concerning the precise value of the limsup in this LIL for special sequences \((n_k)_{k \ge 1}\) having a “simple” number-theoretic structure. However, since the publication of Philipp’s paper there has been no progress concerning the lower bound in this LIL for generic lacunary sequences \((n_k)_{k \ge 1}\). The purpose of the present paper is to collect known results concerning this problem, to investigate what the optimal value in the lower bound could be, and for which special sequences \((n_k)_{k \ge 1}\) a small value of the limsup in this LIL can be obtained. We formulate three open problems, which could serve as the main targets for future research.

Keywords

Discrepancy theory Uniform distribution modulo 1 Lacunary sequences Metric number theory Law of the iterated logarithm 

Mathematics Subject Classfication

42A55 60F15 11K38 42A32 

References

  1. 1.
    Aistleitner, C.: Irregular discrepancy behavior of lacunary series. Monatsh. Math. 160(1), 1–29 (2010)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Aistleitner, C.: Irregular discrepancy behavior of lacunary series II. Monatsh. Math. 161(3), 255–270 (2010)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Aistleitner, C.: On the law of the iterated logarithm for the discrepancy of lacunary sequences. Trans. Am. Math. Soc. 362(11), 5967–5982 (2010)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Aistleitner, C.: On the law of the iterated logarithm for the discrepancy of lacunary sequences II. Trans. Am. Math. Soc. 365(7), 3713–3728 (2013)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Aistleitner, C., Berkes, I.: Probability and metric discrepancy theory. Stoch. Dyn. 11(1), 183–207 (2011)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences, Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010)Google Scholar
  7. 7.
    Drmota, M., Tichy, R.F.: Sequences, discrepancies and applications. In: Proceedings of Lecture Notes in Mathematics, vol. 1651. Springer, Berlin (1997)Google Scholar
  8. 8.
    Erdős, P., Gál, I.S.: On the law of the iterated logarithm I, II. Nederl. Akad. Wetensch. Proc. Ser. A. Indag. Math. 17, 65–76, 77–84 (1955)Google Scholar
  9. 9.
    Fukuyama, K.: The law of the iterated logarithm for discrepancies of \(\{\theta ^nx\}\). Acta Math. Hungar. 118(1–2), 155–170 (2008)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Fukuyama, K.: Limit theorems for lacunary series and the theory of uniform distribution. Sugaku Exposit. 25(2), 189–207 (2012)MathSciNetGoogle Scholar
  11. 11.
    Fukuyama, K., Miyamoto, S.: Metric discrepancy results for Erdős-Fortet sequence. Stud. Sci. Math. Hung. 49(1), 52–78 (2012)MATHMathSciNetGoogle Scholar
  12. 12.
    Izumi, M., Izumi, S.: Fourier Coefficients of Functions of Bounded Variation. Publ. Ramanujan Inst. No. 1:101–106, 1968/1969Google Scholar
  13. 13.
    Kac, M.: Probability methods in some problems of analysis and number theory. Bull. Am. Math. Soc. 55, 641–665 (1949)CrossRefMATHGoogle Scholar
  14. 14.
    Kahane, J.-P.: Lacunary Taylor and Fourier series. Bull. Am. Math. Soc. 70, 199–213 (1964)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. Wiley, New York (1974)Google Scholar
  16. 16.
    Philipp, W.: Limit theorems for lacunary series and uniform distribution \(\text{ mod } 1\). Acta Arith. 26(3), 241–251 (1975)MATHMathSciNetGoogle Scholar
  17. 17.
    Salem, R., Zygmund, A.: On lacunary trigonometric series. Proc. Nat. Acad. Sci. USA 33, 333–338 (1947)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Schoissengeier, J.: A metrical result on the discrepancy of \((n\alpha )\). Glasgow Math. J. 40(3), 393–425 (1998)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Takahashi, S.: On the law of the iterated logarithm for lacunary trigonometric series. Tôhoku Math. J. 2(24), 319–329 (1972)CrossRefGoogle Scholar
  20. 20.
    Weyl, H.: Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann. 77(3), 313–352 (1916)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Zygmund, A.: Trigonometric Series. vol. I, II. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 1988. Reprint of the 1979 editionGoogle Scholar

Copyright information

© Springer-Verlag Wien 2014

Authors and Affiliations

  1. 1.Department of Mathematics, Graduate School of ScienceKobe UniversityKobeJapan

Personalised recommendations